Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 229, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 31, 2018, 1:36 AM CDT for Jackson County, Kansas. It was in force for 6 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2018, 1:36 AM CDT (06:36 UTC)
- Expired
- Aug 31, 2018, 1:42 AM CDT
- In force
- 6 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Jackson County, KS
The radar
The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 6.6 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -494 J/kg
- Mixed-layer LCL
- 1321 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
675
WUUS53 KTOP 310636
SVRTOP
KSC085-310700-
/O.NEW.KTOP.SV.W.0229.180831T0636Z-180831T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
136 AM CDT FRI AUG 31 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northeastern Jackson County in northeastern Kansas...
* Until 200 AM CDT.
* At 136 AM CDT, a severe thunderstorm was located 5 miles southwest
of Muscotah, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Jackson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3945 9557 3944 9561 3953 9564 3954 9557
TIME...MOT...LOC 0636Z 237DEG 13KT 3950 9559
HAIL...1.25IN
WIND...60MPH
$$1 follow-up statement
045
WWUS53 KTOP 310642
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
142 AM CDT FRI AUG 31 2018
KSC085-310652-
/O.CAN.KTOP.SV.W.0229.000000T0000Z-180831T0700Z/
Jackson-
142 AM CDT FRI AUG 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3945 9557 3944 9561 3953 9564 3954 9557
TIME...MOT...LOC 0640Z 237DEG 13KT 3951 9556
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 11:50 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 30, 11:50 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1150 PM CDT Thu Aug 30 2018 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Friday) Issued at 347 PM CDT Thu Aug 30 2018 Currently tracking a shortwave within quasi-zonal flow over northeastern CO region working into Nebraska. Some showers have started to develop out of ahead of this feature over portions of central NE at this hour. Complicated surface pattern exists over northeastern KS with previous convection this morning lasting into portions of the afternoon. Most of the area has seen subsidence behind the exiting complex of storms now over southeastern KS into central portions of MO. This system appears to be taking on features of becoming an MCV. This all sets up uncertainty for the overnight period. What does appear clear is that the balance of the afternoon and early evening hours should remain free of convection. The period of possible development comes after around 9 pm this evening when the LLJ will intensify with around 45-50 kt speeds around 1500 feet off the surface. This should increase theta-e advection/isentropic ascent but mostly the focus of convergence appears to be in east central to southeast Nebraska vicinity in concert with the previously mentioned shortwave. However, with increasing moisture advection through northeast KS being forced over ill defined outflow boundary roughly from Concordia into the Emporia area, there could be some storms during the late evening hours begin to fire as sounding profiles suggest saturation increasing along the 310K isentropic surface. With increasing LLJ winds also stretching across the area, if the complex of storms favored by some of the more accurate short-term hi- res solutions of the NAMNest and HRW, there could be backbuilding into areas mainly over far northeastern KS and eventually with time into portions of east central KS. Low confidence in this situation at this time. But, it appears around 30 kts of deep layer shear would be available which could lend to some organized updrafts and mainly a hail threat. Isolated wind threat could pose a risk in some areas with a relatively shallow inversion in place and the strong LLJ winds aloft coming into play. Some of these storms could linger once again into the early morning hours over northeastern KS. Thinking the localized flash flooding potential will remain but be muted due to expected storms over area that haven't seen the higher rain amounts from earlier storms. As this activity clears the area, there should be enough clearing which allows temperatures to rise into the upper 90s over western portions of the area. With H85 temps around 24C and still high dewpoints, expect that heat index values rise to around 100 degrees. .LONG TERM...(Friday night through Thursday) Issued at 347 PM CDT Thu Aug 30 2018 The entire extended period from Friday night through next Thursday will be characterized by southwest flow aloft with a surface front in the vicinity. This has the potential to be a very wet period of time for much of the area. On Friday night short wave will move across the Northern Plains and an associated sfc wave will ride along the frontal boundary from southeast NE into IA. Both ECMWF/GFS show a signal for nocturnal MCS development in the vicinity of the front backbuilding into northwest MO overnight. The synoptic flow/forcing is strong so steering flow should produce a forward moving MCS. GFS does show elevated scattered convection developing across central KS in the axis of the LLJ so precip chcs albeit modest will exist Friday night into Saturday morning. The better chances for more organized storms still appears to arrive later Saturday into Saturday night as a shortwave across the 4 Corners moves east during the day Saturday. Low pressure will develop across western KS while a warm front/stationary front should extend ENE across northern KS or southern NE. More widespread convection should develop especially along/north of I-70 closer to the front overnight. Heavy rains will certainly be a threat given copious PWATS which will likely be approaching 2 inches during this time. By Sunday and beyond we become locked into a nearly static pattern that will feature a trough across the Rockies and a strong ridge across the Ohio Valley that will keep the front stationary across the area through the period. This will set the stage for multiple rounds of showers and storms throughout the period and excessive rains and flooding could become a more widespread hazard as we head into next week. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1147 PM CDT Thu Aug 30 2018 The low-level jet will be south-southwesterly at 40 KTS through 14Z FRI. Surface winds will remain below 11 KTS, therefore low- level wind shear in the lowest 1500 feet will be 30 to 35 KTS through 14Z FRI. There may be an isolated thunderstorm in the vicinity of the terminals through the early morning hours, then again Tonight. Low-level wind shear may increase above 30 KTS in the lowest 1500 feet Friday evening. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Drake LONG TERM...Omitt AVIATION...Gargan
Hazardous weather outlook, Aug 30, 3:28 PM CDT, 10 hours 8 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Topeka KS 328 PM CDT Thu Aug 30 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-312030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 328 PM CDT Thu Aug 30 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are expected to develop across southeast Nebraska later tonight. Those storms are expected to move into parts of northeast Kansas mainly after midnight. The risk for t-storms appears to be highest along and east of Highway 75 after midnight tonight. Any storms that do impact the area could produce hail and heavy rains. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Bouts of showers and t-storms will be possible just about every day in the extended outlook including through the Labor Day Weekend. There is a small risk for severe storms near the Nebraska border Friday evening and Friday night. More storms are expected to develop across the area on Saturday afternoon and Saturday night and some of those could pose a risk for severe weather. We encourage those with outdoor plans over the weekend to stay aware of the weather forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Aug 31, 1:19 AM CDT, 17 minutes before
Special Weather Statement National Weather Service Topeka KS 119 AM CDT FRI AUG 31 2018 KSZ012-310645- Brown- 119 AM CDT FRI AUG 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BROWN COUNTY UNTIL 145 AM CDT... At 118 AM CDT, Doppler radar was tracking a strong thunderstorm near Hiawatha, moving northeast at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hiawatha, Robinson and Reserve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3976 9534 3971 9544 4000 9562 4000 9534 TIME...MOT...LOC 0618Z 239DEG 19KT 3989 9548
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 12:26 AM CDT | Severe Thunderstorm Warning | TOP | Brown | 24 min |
| Aug 31, 1:19 AM CDT | Special Weather Statement | TOP | Brown | 26 min |
| Aug 31, 1:26 AM CDT | Severe Thunderstorm Warning | TOP | Brown | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.